My mom has been using Acenac (NSAID) for 2 years. Is it dangerous to continue using it?
My mom is 48 years old. My mom has had an hernia operation as well as an LAVH. She has an ovary cyst (or could be cysts). She also suffers from osteoarthritis. She is obese, weighing around 82 kg and around 5ft in height. She controls her pressure and sugar through diet. Although, obese, she does not eat in excess and controls her intake in terms of having a low-carbohydrate, low-salt, low-fat and low-sugar diet. However, she does occasionally indulge in sweets and butter; even so, her weight is not due to food but the inability and difficulty to reduce it. She does not take any other medicine orally.
Thank you for your question about Acenac (also called aceclofenac). I would recommend that you discuss further management of your mother's medication with her primary care doctor or the prescriber of the medication. As you have pointed out, Acenac is an NSAID medication (same class as ibuprofen). There are a number of adverse effects associated with chronic use of NSAIDs, and the risks of taking the medication need to be weighed against the benefits. Based on your description, your mother may be taking Acenac for her osteoarthritis, which is a common strategy to decrease inflammation and joint pain. Often times doctors will recommend trying tylenol for pain relief in osteoarthritis before attempting NSAIDs, although many patients require NSAIDs for adequate symptom control. The major health concerns with chronic NSAID use involve the GI system, the kidneys, and the heart. NSAIDs can cause irritation of the stomach lining, possibly resulting in gastritis, ulcers, or bleeding. They can also also worsen kidney function and lead to dangerous elevations in potassium levels, usually in patients with preexisting kidney disease. Finally, NSAIDs can worsen high blood pressure, and there is data to suggest that many NSAIDs may increase the risk of heart attack or stroke in certain patients. There are strategies to monitor for and address these potential adverse effects, but the management of chronic NSAIDs can be complex and very patient specific. Therefore, I would strongly that your mother visit with her primary care physician to discuss the risks and benefits of NSAIDs, in addition to any alternative medications that may be better suited to her needs.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.
Search for an answer:
- My right hand swells and itches between my thumb and pointer finger, it has happened 3 times. What could this be?
- Can I still be a blood donor if I have a verruca?
- Are the bumps on my skin related to my urinary tract infection?
- Can eating too much salt trigger high blood pressure?
- Why are my left foot and ankle swollen?
Need More Info?